1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Lamictal Rash Black Box Warning

Official Text

By

Updated April 13, 2012

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Updated April 13, 2012
Lamictal - generic lamotrigine - is an anticonvulsant medication often used as a mood stabilizer for adults (aged 18 or older) who have bipolar disorder. It is important for patients considering or taking Lamictal to know that this drug may have serious, even life-threatening side effects. The most serious of these is the potential for patients to develop a possibly disfiguring or life-threatening rash. Because of this, the US Food and Drug Administration (FDA) requires the prescribing information given to doctors to include what is known as a black box warning regarding the risk for this dangerous side effect. Below is the official text of this warning. Note: text in brackets [ ] was added by me for clarity. You may also read the rash warning in plain English.

The Lamictal rash black boxed warning is as follows:

Lamictal can cause serious rashes requiring hospitalization and discontinuation of treatment. The incidence of these rashes, which have included Stevens-Johnson Syndrome, is approximately 0.8% (8 per 1,000) in pediatric patients (2 to 16 years of age) receiving Lamictal as adjunctive therapy for epilepsy and 0.3% (3 per 1,000) in adults on adjunctive therapy for epilepsy. In clinical trials of bipolar and other mood disorders, the rate of serious rash was 0.08% (0.8 per 1,000) in adult patients receiving Lamictal as initial monotherapy and 0.13% (1.3 per 1,000) in adult patients receiving Lamictal as adjunctive therapy. In a prospectively followed cohort of 1,983 pediatric patients (2 to 16 years of age) with epilepsy taking adjunctive Lamictal, there was 1 rash-related death. In worldwide postmarketing experience, rare cases of toxic epidermal necrolysis and/or rash-related death have been reported in adult and pediatric patients, but their numbers are too few to permit a precise estimate of the rate.

Other than age, there are as yet no factors identified that are known to predict the risk of occurrence or the severity of rash caused by Lamictal. There are suggestions, yet to be proven, that the risk of rash may also be increased by (1) coadministration of Lamictal with valproate (includes valproic acid and divalproex sodium [e.g., Depakote]; (2) exceeding the recommended initial dose of Lamictal, or (3) exceeding the recommended dose escalation for Lamictal. However, cases have been reported in the absence of these factors.

Nearly all cases of life-threatening rashes associated with Lamictal have occurred within 2 to 8 weeks of treatment initiation. However, isolated cases have been reported after prolonged treatment (e.g., 6 months). Accordingly, duration of therapy cannot be relied upon as a means to predict the potential risk heralded by the first appearance of a rash.

Although benign rashes also occur with Lamictal, it is not possible to predict reliably which rashes will prove to be serious or life threatening. Accordingly, Lamictal should ordinarily be discontinued at the first sign of rash, unless the rash is clearly not drug related. Discontinuation of treatment may not prevent a rash from becoming life threatening or permanently disabling or disfiguring.

Source: FDA Approved Label for Lamictal

  1. About.com
  2. Health
  3. Bipolar Disorder
  4. Medications
  5. Mood Stabilizers
  6. Anticonvulsants
  7. Lamictal
  8. Lamictal Rash Warning - Text of the FDA-Approved Black Box Warning

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.